Despite the essential role of insulin therapy in the management of patients with insulin deficiency, insulin itself may lead to adverse effects such as hypoglycemia and weight gain (
1, 2). Additionally, crucial fluid retention can also occur rarely, resulting in an edematous condition. Peripheral or generalized edema is an extremely rare complication of insulin therapy, which mostly occurs after the initiation of intensive insulin therapy ( 3, 4).
Here we report a 12-year-old boy with newly diagnosed type 1 diabetes, presented with edema of the lower extremities about one week after the initiation of insulin therapy with a brief review of the literature.
A 12-year-old boy was admitted to the hospital with an acute presentation of DKA. In his history, polyuria and polydipsia were present for two months with a recent weight loss of 4 kg. No family history of diabetes was reported. On physical examination, his height was 152 cm (-0.31 SD) and weight was 30 kg (-1.75 SD), body mass index was 13 kg/m
2 (P < 3), heart rate was 110 minutes, blood pressure 100/70 mmHg. He had somnolance, mild dehydration, and “Kussmaul” breathing. Findings of other systems on examination were within normal range. Laboratory findings; blood glucose level was 800 mg/dL, ketonuria with acidosis was present with venous blood pH of 7.0. HbA1c level was 16% (normal range 4% - 6%). He was initially treated with intravenous insulin infusion and isotonic saline (in 5% dextrose). After completing intensive DKA treatment, subcutaneous regular insulin treatment was started for determination of daily insulin requirement. And then it was switched to intensive insulin regimen as fast acting insulin (insulin lispro) before meals and insulin glargine at bed time with a total daily insulin requirement of 1.2 U/kg/day.
On the 4th day of this treatment protocol, edema was developed, which initially involved the patient’s ankles and rapidly progressed to his legs and face,. It was a non-tender, pitting edema without any skin discoloration and it resulted in weight gain of about 10 kg within 5 days.
Serum albumin level decreased from 3.6 to 2.9 g/dL (normal range: 3.5 - 5.5 g/dL), with mild proteinuria. His total protein was 5.06 g/dL (normal range: 6 - 8 g/dL).
Now our patient is 13 years old. He is managed on multiple subcutaneous insulin injections per day, his initial insulin requirement was 0.8 units/kg/day with excellent glycemic control (HbA1C = 7.4%). There is no history of recurrence of insulin edema in our patient.
Edema has been recognized as an uncommon complication of insulin treatment which mostly occurs during initiation or intensification of insulin therapy. Edema associated with insulin therapy may occur in local areas such as pretibial, sacral or periorbital regions or may be generalized (
4). The incidence of insulin-induced edema in children with type 1 diabetes is unknown. Up to now, to our best knowledge, there are 15 Type 1 diabetic children or adolecent patients with insulin edema reported in the literature ( Table 1).
Table 1. Type 1 Diabetic Patients Reported With Insulin Edema in the Literature
Patient Gender Age BMI, kg/m 2 Type I DM, y Insulin Dose, U/kg/day Edema Treatment 1 Male 12 15 (< 3p) 2 1.5 Peripheral Spontaneus 2 Male 16 15 NA NA Spontaneus 3 Female 14 NA Newly diagnoed 1.5 Peripheral Spontaneus 4 Female 16 NA 10 1.3 Peripheral Spontaneus 5 Female 15 NA 7 NA Peripheral Spontaneus 6 Female 11 NA 7 NA Peripheral Spontaneus 7 Male 10 NA 1 NA Peripheral Diuretic 8 Female 13 < 3p Newly diagnoed 2 Generalised Diuretic 9 Female 14 NA Newly diagnoed 1.5 Generalised Diuretic 10 Female 12 15 Newly diagnoed 1.5 Peripheral Diuretic 11 Female 14 NA 1 1.5 Peripheral Spontaneus 12 Female 19 15.5 Newly diagnoed 2 Generalised, peripheral Spontaneus 13 Female 14 15.6 (< 3p) Newly diagnoed NA Peripheral Spontaneus 14 Female 11 13.8 (< 3p) Newly diagnoed NA Peripheral Spontaneus 15 Male 9 16.7 Newly diagnoed 0.91 Peripheral Spontaneus 16 Male 12 13 (< 3p) Newly diagnoed 1.2 Peripheral Spontaneus
Abbreviation: NA, not available.
All previously reported pediatric cases were patients with newly diagnosed T1DM, with a mean age of 13.5 (9 - 19) years, in similar age to our patients (9 of 15 patients). Only 4 of them were male, with female/male ratio of 2.75 indicating a clear female predominance. However insulin-induced edema in adults was reported to occur equally in males and females. Twelve of 15 patients had peripheral edema and one of them had peripheral and generalized edema. Ten of 15 patients needed no specific medical treatment, insulin edema resolved completely. Only 5 patients had required medical treatment for insulin edema (
3, 4) ( Table 1).
For treatment of insulin induced edema, fluid and salt restriction should be implemented and may be all that is necessary. Diuretic therapy might be indicated in severe and/or decompensated cases. An aldosterone antagonist such as spirinolactone might be preferred from a pathophysiological point of view with regard to the presence of inappropriate hyperaldosteronism, although therapy with other diuretics appears also similarly effective (
5). In most of the reported children in the literature, edema resolved spontaneosly within 7 - 20 days just with fluid and salt restriction, without necessity of diuretics.
In conclusion, we should be aware of the possibility of insulin-induced edema in patients with newly diagnosed T1DM especially in female adolescents with malnutrition and taking high dose daily insulin therapy. Fluid-salt restriction and a careful follow-up should be initiated immediately for prevention of complications.